Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 565, NWS Springfield, MO

October 16, 2003Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 16, 2003, 8:51 PM CDT for Webster County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2003, 8:51 PM CDT (01:51 UTC)
Expired
Oct 16, 2003, 9:15 PM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Webster County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 170151
SVRSGF
MOC225-170215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
849 PM CDT THU OCT 16 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN MISSOURI

* UNTIL 915 PM CDT.

* AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED THREE MILES WEST OF MARSHFIELD...MOVING EAST AT  
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MARSHFIELD BY 855 PM CDT.
   NIANGUA BY 900 PM CDT.

THE TOWNS OF NORTHVIEW AND RADER ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3737 9305 3727 9302 3736 9270 3748 9271

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 1:00 PM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, Oct 16, 1:00 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU OCT 16 2003

.DISCUSSION...
FORECAST CONCERNS: TIMING/AMOUNTS AND STRENGTH OF TONIGHTS SYSTEM.

VERY ORGANIZED SHORT WAVE OVER NORTH CENTRAL NEBRASKA HAS ALREADY
DEVELOPED AN EXPANDING AREA OF SHOWERS ACROSS SOUTHERN NEBRASKA
WHERE THE GREATEST MOISTURE ADVECTION AND UPPER LEVEL DIVERGENCE ARE
LOCATED. INITIALLY THE DEPTH OF THE MOISTURE IS LIMITED...HOWEVER
LATEST RUC INFO ALONG WITH AREA PROFILERS & SATELLITE PICTURES...
CONTINUE TO SHOW AN INCREASE IN MID LEVEL MOISTURE AHEAD OF THE
SHORT WAVE.

THIS IS VERY SIMILAR TO MONDAY NIGHTS SYSTEM WHICH TOOK THE HEAVIEST
PRECIPITATION NORTHEAST OF THE VORT MAX ACROSS NORTHERN
MISSOURI/CENTRAL ILLINOIS. ALSO...STRONG CYCLOGENESIS WILL OCCUR
OVER NORTHERN OKLAHOMA AND NORTHERN ARKANSAS THIS EVENING IN
RESPONSE OF THE TRACK AND STRENGTH OF VORT MAX MOVING SOUTHEASTWARD
INTO SOUTHWEST MISSOURI. BOTH THE GFS/ETA SHOW STRONG VERTICAL
MOTION (OMEGAS IN EXCESS OF 10 MB/S) OVER A LARGE AREA OF SOUTHERN
MISSOURI THIS EVENING. IN ADDITION...ATMOSPHERE SATURATES OVER A
LARGE VERTICAL COLUMN (BETWEEN 00-03Z). EVENING SHIFT WILL NEED TO
PAY CLOSE ATTENTION ON THE SPEED AND LOCATION OF THE VORT
MAX...ALONG WITH AREA PROFILERS TO SEE WHERE THE MAXIMUM LIFT
DEVELOPS. WILL LIKELY GO CATEGORICAL (WILL COORDINATE WITH
SURROUNDING OFFICES) FOR ALMOST ALL OF THE FORECAST AREA...EXCEPT IN
THE FAR SOUTHWEST WHERE UNCERTAINTY EXIST.

AS FOR WINDS...DEEPENING SURFACE LOW JUST SOUTH OF THE FORECAST
AREA...ALONG WITH STRONG COLD AIR ADVECTION OVER SOUTHERN
MISSOURI...INDICATES STRONG SURFACE WINDS. MESOETA 100-95H LAYER
WINDS INCREASE TO 20-30 KTS BETWEEN 03-06Z. @ 95-90H WINDS INCREASE
TO 35-45 KTS. LOCAL SOUNDINGS ALSO INDICATE ENOUGH MIXING AT LOW
LEVELS TO TRANSPORT SOME OF THE STRONGER WINDS TO THE SURFACE. HAVE
ALREADY UPDATED FOR WIND SPEEDS GUSTING TO 35 MPH OVERNIGHT. EVENING
SHIFT AVIATION/PUBLIC MAY NEED TO ADJUST WIND SPEEDS IF GREATER
MIXING DEVELOPS.

LONG TERM (FRIDAY THROUGH THURSDAY)...
NO MAJOR CHANGES AS THE SAME SCENARIO IS FORECAST. LARGE RIDGE
WILL BUILD OVER THE CENTRAL U.S. THIS WEEKEND. BY EARLY NEXT WEEK
THIS RIDGE WILL RETROGRADE OVER THE INTERMOUNTAIN WEST AND CAUSE A
DEEPENING TROUGH IN THE CENTRAL/EASTERN U.S. THIS MEANS COOLER THAN
NORMAL CONDITIONS BY MIDWEEK ALONG WITH DRY WEATHER.

JLT

&&

.AVIATION...
ALTHOUGH MID TO HIGH LEVEL CLOUDS WILL INCREASE THIS AFTERNOON...VFR
CONDITIONS WILL PREVAIL. CEILINGS WILL LOWER LATE THIS AFTERNOON AND
EVENING AS THE STRONG UPPER LEVEL SYSTEM APPROACHES THE AREA.
PRECIPITATION ALONG WITH MVFR CEILINGS AND VISIBILITIES WILL DEVELOP
THIS EVENING. A DEEPENING LOW PRESSURE SYSTEM WILL LEAD TO GUSTY
WINDS IN THE WAKE OF THE STORM SYSTEM LATE TONIGHT. WIND GUSTS UP TO
30 KTS AT THE SURFACE WILL BE POSSIBLE. A STRATUS OR STRATOCUMULUS
DECK MAY SPREAD ACROSS THE AREA AFTER MIDNIGHT. CEILINGS WILL LIKELY
REMAIN MAINLY IN THE MVFR RANGE...BUT LOCAL IFR CEILINGS WILL BE
POSSIBLE. VFR CONDITIONS WILL RETURN FRIDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Oct 16, 1:15 PM CDT, 7 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 PM CDT THU OCT 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS...WITH ISOLATED STRONG STORMS POSSIBLE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING ONE HALF INCH HAIL AND
GUSTY WINDS OF 35 TO 45 MPH.

SUSTAINED WINDS OF 25 TO 35 MPH WILL HIGHER GUSTS BEHIND FRONTAL
PASSAGE THIS EVENING.

  AREAS AFFECTED AND TIMING:

AFTER 4 PM OVER WESTERN MISSOURI AND SOUTHEAST KANSAS...BETWEEN 6
AND 9 PM OVER THE REST OF THE MISSOURI OZARKS. SHOWERS AND
THUNDERSTORMS WILL TAPER OFF RAPIDLY FROM WEST TO EAST LATE THIS
EVENING AND OVERNIGHT...ENDING IN THE WEST PLAINS AREA BY 2 AM.

  DISCUSSION:

A STRONG BUT FAST MOVING UPPER LEVEL STORM SYSTEM WILL MOVE
SOUTHEAST FROM THE NORTHERN ROCKIES AND THROUGH CENTRAL AND SOUTHERN
MISSOURI OVERNIGHT. SOUTH WINDS IN THE LOWER LEVELS WILL TRANSPORT
MOISTURE QUICKLY NORTHWARD THIS AFTERNOON IN ADVANCE OF THIS SYSTEM.
A STRONG UPPER LEVEL JET STREAM WILL ALSO PROVIDE FAVORABLE WINDS
ALOFT TO SUPPORT ORGANIZED THUNDERSTORMS...SOME OF WHICH COULD BE
LOCALLY STRONG. THE LIMITATION OF ANY SEVERE WEATHER WILL BE THE
ELEVATED NATURE OF THE THUNDERSTORMS. THE STORM SYSTEM WILL QUICKLY
EXIT THE REGION OVERNIGHT. IN ADDITION TO THE THUNDERSTORMS...A
STRONG PRESSURE GRADIENT WILL DEVELOP THIS EVENING WHICH WILL
PROVIDE STRONG SURFACE WINDS OF 25 TO 35 MPH...WITH OCCASIONAL
HIGHER GUSTS. THE OZARK PLATEAU WILL HAVE THE HIGHEST WIND SPEEDS
DUE TO THE TERRAIN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT/DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:05 PM CDTSevere Thunderstorm WarningSGFLawrence40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.